MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RIM SPEED PIN 45MM STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. RIM SPEED PIN 45MM STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 74013471
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/24/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, a trial tibia tray was inserted and pinned in place to confirm sizing and rotation.This was noted to just avoid the metal tibial interference screw, so it did not have to be extracted.The anterior rim speed pin 45mm sterile that was drilled contacted the interference screw and snapped, but the retained segment was threaded and buried in bone so was left in place so as not to disrupt any of the proximal metaphyseal bone.It is unknown if surgery was delayed as consequence of the issue.The patient is doing well and has been working with physical therapy twice a week.He continues to have stiffness that improves after exercise; most likely due to his previous knee surgery.X-rays of the right knee demonstrate the total knee arthroplasty prosthesis in good position with no evidence of loosening, osteolysis, or subsidence noted.Good alignment is noted.
 
Additional Manufacturer Narrative
H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, per the medwatch form, the retained segment was threaded and buried in the bone; therefore, the segment/foreign body was left in place, as not to disrupt any of the proximal metaphyseal bone.It was communicated that x-rays reveal right knee in good alignment and demonstrates the total knee arthroplasty prosthesis in good position with no evidence of loosening, osteolysis, or subsidence noted.Although the speed pin material composition is 431 stainless steel and has been used in medical implantation devices, the speed pin is manufactured and intended as an externally communicating device and is not approved for long term internal tissue exposure/implantation.Per correspondence, no other complications were noted and the patient is doing well, although some stiffness, ¿likely due to¿ previous knee surgery was noted.Based on the information provided, user technique cannot be ruled out as the contributing factor to the reported event.Since the pin segment is reportedly retained in the patient¿s bone, micro-motion and/or migration is unlikely; however, no conclusion on the impact of the retained, non-implantable foreign body can be established.The patient impact beyond possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.Reuse may increase the risk of breakage, failure, patient infection, patient injury and revision surgery.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
RIM SPEED PIN 45MM STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17249122
Report Number1020279-2023-01399
Device Sequence Number5259750
Product Code HSX
UDI-Device Identifier00885556069981
UDI-Public00885556069981
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 08/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74013471
Device Catalogue Number74013471
Device Lot Number19JNX0047
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2023
Supplement Date Received by Manufacturer08/09/2023
Initial Report FDA Received Date07/03/2023
Supplement Report FDA Received Date08/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient SexMale
Patient Weight91 KG